Osteoporosis in men is less frequent than in women and is more often due to an underlying cause, such as nutritional deficiencies or lifestyle factors, endocrinological or systemic affections, long-term specific therapies. The growing attention on male osteoporosis is mainly explained by the increasing use of some drugs producing bone loss as frequent side effect, like gonadotropin-releasing hormone (GnRH) agonists for prostate cancer, immunosuppressive agents, or glucocorticoids. Glucocorticoids are largely used for the cure of lots of haematological, rheumatological, dermatological, pneumological, and other systemic diseases. It is well known glucocorticoid-induced osteoporosis (GIOP) develops rapidly at prednisone > 5mg/d or equivalent levels but recurrence is recently also observed in patients receiving low dose and intermittent therapy. However, the possible side effects of corticosteroids at low dose on bone are not completely understood and rightly prevented. We present the case of a young man with precocious bone loss. His improper and irregular use of corticosteroids at low dose was finally recognized as the underlying cause of his unexplainable bone demineralization. The following short review about effects of glucocorticoids on bone suggests fracture incidence and bone mineral density should be assessed even in young people and men perceiving glucocorticoids at undefined dose for long period.
|Numero di pagine||4|
|Rivista||Clinical Cases in Mineral and Bone Metabolism|
|Stato di pubblicazione||Pubblicato - 2013|
- low 25-hydroxyvitamin D3